Skip to Content

‘A heightened risk’: RCMP warn of dangerous fentanyl mixture popping up in parts of Canada

By Allison Bamford

Click here for updates on this story

    REGINA, SASKATCHEWAN (CTV Network) — Mounties are warning the public of a dangerous drug mixture including fentanyl and an animal sedative that is circulating throughout southern Saskatchewan.

RCMP have determined these drugs look similar to other versions of fentanyl. However, after testing recent drugs seized during criminal investigations, officers believe they contain fentanyl as well as benzodiazepines and xylazine, a powerful animal tranquilizer used in veterinary medicine.

“We believe there’s a heightened risk here,” said Insp. Jeff Smoliak from the Saskatchewan RCMP’s Enforcement Response Team.

Mounties have responded to several drug overdoses, including fatal ones, over the last few months. They could not say how many are linked to this specific mixture.

“Using illicit drugs is always dangerous, but there is extra risk for fentanyl users in southern Saskatchewan right now,” Smoliak said, adding areas around Swift Current and Moose Jaw are already seeing the drug.

According to Smoliak, the mixture has already hit B.C., Alberta and Manitoba. He said he wouldn’t be surprised if the drugs have made their way into the northern part of Saskatchewan and eastern Canada as well.

South of the border, the U.S. Drug Enforcement Administration issued a similar warning to the public earlier this year. Statistics from the U.S. Centers for Disease Control and Prevention show about 11 per cent of drug toxicity deaths include xylazine.

Xylazine and benzodiazepines are not opioids, which is why they do not react to naloxone, a drug that typically reverses the effects of an overdose.

The Newo Yotina Friendship Centre in Regina has a harm reduction team that tests clients’ street drugs.

Emile Gariepy, the harm reduction manager and paramedic, said they first detected xylazine in fentanyl this spring, but they have seen a resurgence in the combination in the last few months. The latest tests detected more xylazine in the drug than fentanyl.

“It’s always been dangerous, even when fentanyl wasn’t on the streets. But it’s on a whole new level now,” Gariepy said.

Of the nearly 7,500 apparent drug toxicity deaths that took place across the country last year, 86 per cent happened in B.C., Alberta and Ontario, according to the Public Health Agency of Canada. However, B.C., Alberta and Saskatchewan saw the highest drug toxicity death rates per 100,000 people.

Dr. Anne Doig has experienced first-hand the effects of these potentially-lethal drug combinations.

She lost three family members within the span of the first six months of the year due to drug poisonings. Madison, her 16-month-old granddaughter, died in January. Her son, John, died a month later. Then his partner and Madison’s mom, Berkeley, died in June.

“It can happen to anyone. Drug use and drug addiction and drug poisoning is no respecter of who you are in this world,” Doig said.

Doig, a former president of the Canadian Medical Association, said all three of her loved ones’ toxicology reports showed fentanyl and benzodiazepines in their systems. Her granddaughter accidentally got into her parents’ drug supply, she said.

“The real problem is that the drugs that are on the street now are something that our society has never seen before and it simply does not have the tools to deal with,” Doig said.

Doig called the drug trend “highly worrisome” because the substances are “extraordinarily addictive.”

“Not only the addiction to fentanyl, which is in itself a powerfully addictive drug. These other drugs are also addictive. These other drugs also have really difficult withdrawal symptoms,” she said.

“This is not lifestyle. This is not choice. This is a biochemical problem. Their bodies have become habituated to these substances.”

RCMP are advising people to not use drugs alone. If someone experiences an overdose, bystanders should call 911 immediately and administer naloxone, even with the resistant strain in circulation.

The Good Samaritan Drug Overdose Act protects both the person experiencing an overdose and those who call for help from any legal ramifications.

Please note: This content carries a strict local market embargo. If you share the same market as the contributor of this article, you may not use it on any platform.

Article Topic Follows: CNN - Regional

Jump to comments ↓

CNN Newsource

BE PART OF THE CONVERSATION

KIFI Local News 8 is committed to providing a forum for civil and constructive conversation.

Please keep your comments respectful and relevant. You can review our Community Guidelines by clicking here

If you would like to share a story idea, please submit it here.

Skip to content